Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 122, NWS Jackson, MS

August 14, 2017Washington County, Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 14, 2017, 8:21 AM CDT for Washington County, Mississippi; Ashley County, Chicot County, Arkansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 8:21 AM CDT (13:21 UTC)
Expired
Aug 14, 2017, 11:15 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 179 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:30 AM CDTFLASH FLOODPortland, ARMINOR STREET FLOODING IN PORTLAND.
Aug 14, 8:50 AM CDTFLASH FLOOD1 Nnw Lake Village, ARMINOR STREET FLOODING IN LAKE VILLAGE.
Aug 14, 9:00 AM CDTFLASH FLOOD1 Nne Greenville, MSSTREET FLOODING WAS OCCURRING IN GREENVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

396 
WGUS54 KJAN 141321
FFWJAN
ARC003-017-MSC151-141615-
/O.NEW.KJAN.FF.W.0122.170814T1321Z-170814T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
821 AM CDT MON AUG 14 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Chicot County in southeastern Arkansas...
  Ashley County in southeastern Arkansas...
  Washington County in northwestern Mississippi...

* Until 1115 AM CDT

* At 820 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greenville, Crossett, Leland, Hamburg, Hollandale, Lake Village,
  Eudora, North Crossett, Avon, West Crossett, Metcalfe, Portland,
  Montrose, Parkdale, Darlove, Wayside, Estill, Tribbett, Snyder and
  Winterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3315 9211 3316 9214 3320 9214 3321 9208
      3324 9209 3328 9203 3332 9146 3340 9123
      3354 9124 3352 9076 3327 9076 3327 9073
      3323 9073 3320 9068 3310 9068 3305 9211
      3309 9214

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:58 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 14, 6:58 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
658 AM CDT Mon Aug 14 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Aside from a few patchy areas of fog and low stratus this morning,
the main concern for aviation hazards will be for convection,
especially in the GLH/GWO area today. Convective trends should be
on the decrease as we go into the evening hours. /EC/

&&

.DISCUSSION...

Today through tonight:

Broad mid-level troughing continues over the ArkLaMiss, along
with a weak frontal boundary that extends across the northern
portion of the area. A few thunderstorms are moving along this
boundary this morning, and expect this activity to continue
through the morning hours. This boundary will continue to be the
focus of the bulk of thunderstorm development today, generally
along the Highway 82 corridor. Will continue to highlight this
area for a limited risk of flash flooding, as the greatest
potential for flooding will continue to be near the boundary. For
the remainder of the area, precipitable water continues to be
well above two inches again, so expect scattered, diurnal
thunderstorm activity. High temperatures will range from the mid
80s in the north to the low 90s in south this afternoon.

Showers and thunderstorm will continue to be possible near the
boundary overnight as it remains over the northern portions of the
area. Another muggy night will prevail with lows in the mid
70s. /15/

Tuesday through Sunday:

After an unseasonably long stretch of contending with the
southward displaced westerlies and associated heavy convective
precipitation over the ArkLaMiss, it appears we will see the
pattern become more summer-like as the subtropical ridge shifts
northward across the Gulf Coast states. Plenty of moisture will
remain in the area, but weakening flow and decreasing
lift/convergence should make thunderstorm activity more
disorganized and diurnal in nature, especially for Wed through
Friday.

Going into the weekend, a shortwave trough crossing the mid MS
valley region is forecast to briefly suppress the ridge with a
weakness developing over the ArkLaMiss, and this could help to
increase diurnal convective chances before heights rise again next
week. Temperatures may increase to above normal values given the
increasing ridge influence. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  74  90  74 /  46  27  41  17
Meridian      91  74  89  74 /  47  28  43  15
Vicksburg     90  75  90  75 /  43  23  35   9
Hattiesburg   93  75  90  74 /  53  25  54  19
Natchez       90  74  89  74 /  43  23  45  13
Greenville    87  74  89  75 /  81  43  46   8
Greenwood     86  74  88  74 /  80  45  47  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 14, 5:08 AM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
508 AM CDT Mon Aug 14 2017

ARZ074-075-MSZ018-019-025>036-151015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-
508 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Thunderstorms with heavy rainfall moving across saturated soils
could bring localized flash flooding today into tonight.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An additional threat for localized flash flooding will continue
Tuesday.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ007>009-015-016-023>026-MSZ037>066-072>074-151015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
508 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 14, 6:24 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jackson MS
624 AM CDT MON AUG 14 2017

ARZ075-141215-
Chicot AR-
624 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT COUNTY UNTIL
715 AM CDT...

At 624 AM CDT, Meteorologists were tracking a strong thunderstorm
near Dermott, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dermott around 640 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek safe shelter inside a building or vehicle.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
      3343 9124 3344 9145 3356 9145 3356 9135
TIME...MOT...LOC 1124Z 265DEG 8KT 3355 9150

EC
Special weather statement, Aug 14, 7:11 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 AM CDT MON AUG 14 2017

MSZ018-019-141300-
Sunflower MS-Bolivar MS-
711 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT
CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 800 AM
CDT...

At 710 AM CDT, Meteorologists were tracking a strong thunderstorm
near Ruleville, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Drew around 715 AM CDT.

Other locations impacted by this storm include Doddsville, Beulah,
Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3361 9046 3353 9077 3353 9112 3368 9103
      3376 9101 3378 9099 3379 9099 3394 9045
TIME...MOT...LOC 1210Z 264DEG 49KT 3377 9060

EC
Local storm report, Aug 14, 7:51 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
751 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLASH FLOOD      DERMOTT                 33.53N 91.44W
08/14/2017                   CHICOT             AR   PUBLIC

            THERE WAS SOME STREET FLOODING IN DERMOTT.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:11 AM CDTSpecial Weather StatementJANBolivar, Sunflower49 min
Aug 14, 7:29 AM CDTFlash Flood WarningJANLeflore, Sunflower3 hr
Aug 14, 8:11 AM CDTFlash Flood WarningJANGrenada3 hr
Aug 14, 8:40 AM CDTSpecial Weather StatementJANWashington35 min
Aug 14, 11:07 AM CDTAreal Flood WarningJANGrenada3 hr
Aug 14, 6:24 PM CDTSpecial Weather StatementJANSmith36 min
Aug 14, 6:24 AM CDTSpecial Weather StatementJANChicot51 min
Aug 14, 6:40 AM CDTFlash Flood WarningJANAshley, Chicot2 hr
Aug 14, 8:56 AM CDTFlash Flood WarningJANAshley, Chicot3 hr
Aug 14, 11:48 AM CDTAreal Flood WarningJANChicot3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.